Iowa, 2025

Hail and High Wind in Iowa, May 19, 2025

May 19, 2025 · NWS DMX · 18 events in 9 counties and zones

A warm front lifted out of Missouri and into Iowa in the late afternoon, with convection continuing through the evening. Instability of around 1000 J/kg of MLCAPE and effective shear values of 30-40 kts were sufficient to produce hail up to golf ball sized as they moved north along the I-80 corridor.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front lifted out of Missouri and into Iowa in the late afternoon, with convection continuing through the evening. Instability of around 1000 J/kg of MLCAPE and effective shear values of 30-40 kts were sufficient to produce hail up to golf ball sized as they moved north along the I-80 corridor. Later that evening storms grew upscale but diminished in strength. Several personal weather stations then reported gusts of 60-65+ mph on the dry side of stratiform, non thunderstorm, rain areas. This was likely due to evaporative processes along the edge of the precipitation areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 1:54 PM CST, 1 hour 3 minutes earlier. Its key messages:

  • Scattered severe storms are forecast late this afternoon until midnight with the highest risk over southwest into south central Iowa. The main hazard is large hail with a secondary hazard being gusty, thunderstorms winds.
  • Localized flash flooding potential highest tonight into Tuesday morning, particularly over urban areas. Within river bank rises are expected with widespread rainfall totals through late Tuesday ranging from 1 (western Iowa) to 3 inches (south central/ southeastern Iowa). Locally higher amounts up to around 5 inches are possible.
  • Breezy to windy tonight into Tuesday
Area forecast discussion, May 19, 1:54 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
254 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Scattered severe storms are forecast late this afternoon until midnight
  with the highest risk over southwest into south central Iowa.
  The main hazard is large hail with a secondary hazard being
  gusty, thunderstorms winds.

- Localized flash flooding potential highest tonight into
  Tuesday morning, particularly over urban areas. Within river
  bank rises are expected with widespread rainfall totals
  through late Tuesday ranging from 1 (western Iowa) to 3 inches
  (south central/ southeastern Iowa). Locally higher amounts up
  to around 5 inches are possible.

- Breezy to windy tonight into Tuesday

&&

.DISCUSSION...
Issued at 254 PM CDT Mon May 19 2025

Morning showers and storms have pushed well east of the area
leaving behind some sunshine over parts of eastern Iowa, but a
generally cloud filled sky over western into central Iowa per
GOES-East Day Cloud Phase Distinction RGB. The residual and
current warm fronts are to the south of Iowa, though some low
level moisture with dewpoints into the 60s are into the
southwestern part of the state. Surface winds have been blustery
with sustained winds sporadically - both temporally and
spatially - reaching advisory criteria with wind gusts of 25 to
40 mph common. A few showers have been bubbling at times over
our forecast area, but overall we are rain free. Farther to the
west, thunderstorms have developed over eastern Nebraska where
SPC mesoanalysis shows uncapped surface based instability
(SBCAPE) of 1500 J/kg and very favorable effective shear values
over 50 knots. To our southwest, storms have also developed
along the Kansas/Missouri line, but these are likely elevated
storms due to inhibition and the stable layer, which is
preventing realization of the high effective shear and surface
instability values. Over Iowa, SBCAPE has been building to
around 1000 J/kg over the southwest corner and forecast
soundings show upwards of 500 J/kg of SBCAPE at CSQ; however,
with the cloud cover and easterly flow, the stable layer is
providing quite a bit of inhibition. While there is a very low
chance of surface based storms over our southwestern forecast
area if inhibition can be overcome by any clearing and/or
cooling of the elevated warm layer, we are generally expecting
elevated storms. Much of our storm activity is expected to
arrive from storms that move out of northern Missouri or up out
of northeastern Kansas/far southeastern Nebraska. These are
forecast to reach our southwestern forecast area between around
4pm and 6pm, and then will spread northeastward into the rest of
southern and central Iowa with some degree of fill in of
scattered showers and storms farther north and northwest in the
state. While storms will be elevated, MUCAPE values over 1000
J/kg and effective shear of 30 to 40 knots will allow for
initial storm organization with the main hazard being large hail
and a secondary hazard of gusty, thunderstorm winds. Forecast
soundings show instability waning into tonight and effective
shear also weakens as the upper low approaches and the speed
shear lessens. This will largely if not completely end any
severe risk by midnight with the concerns transitioning to
hydrology and monitoring for flash flooding.

On this front, the NAEFS and ECMWF 850mb specific humidity
percentiles remain above seasonal levels tonight at between the 90th
and 97.5th percentile with between around 1.5 inches over southern
Iowa to around 1 inch over northern Iowa. Warm cloud depths do
increase up to 3500m and 850-300mb winds slow down to between 10 and
20 knots this evening through Tuesday morning. These point to a
favorable setup for efficient rainfall processes and/or prolonged
residence time of heavy rainfall. 24 hour rainfall from now through
midday Tuesday from the National Blend of Models shows the
interquartile range of additional rainfall between 0.75 inches to
1.75 inches at the lower end (25th percentile) to 2 to 3 inches at
the upper end (75th percentile). Deterministic models show the
highest QPF values over southern into perhaps parts of central Iowa
of 3 to 6 inches over the next 24 hours. Past two runs of the HREF
localized probability matched mean show 1.5 to 3 inches with max
values of 3 to 5 inches over roughly the same area. While it's not
possible to pinpoint the maximums, current forecast across most of
our forecast area is 1.5 to 3 inches.

Rainfall since last night has averaged generally from half an inch
to an inch with the highest amounts along our southern tier of
counties and then along and west of Highway 169 with amounts over an
inch farther into far western Iowa. Larger rivers have shown little
if any responses with responses on smaller streams generally minor.
So, overall the rainfall so far hasn't greatly changed the
antecedent dry conditions. USGS streamflow is showing below normal
over the southern Iowa basins with a mixture of normal to below
normal streamflow over central and northern Iowa. As for flash flood
guidance (FFG), 1 hour FFG values range from 1.75 inches over
northern Iowa to around 2.5 inches over southern Iowa with 6 hour
FFG values ranging from 2.75 inches over northern Iowa to around 4
inches over southern Iowa. Flash flooding concerns continue to be
highest over urban centers, including the Des Moines metro. If
rainfall of a few to several inches falls over a given basin in a
short period of time, this could cause flash flooding issues and
urban stream rises. As for river responses, latest QPF ensemble
hydrographs based on best estimate rainfall and experimental
Hydrologic Ensemble Forecasting Service (HEFS) at 50% or even 30%
chance of exceedance show within bank rises. Therefore, that is the
overall expectation on gaged streams and rivers that river flooding
would be isolated at worst.

The intensity of rainfall will lessen through the day Tuesday with
scattered showers and storms lifting largely northeast and north
through the day as the upper low moves over the state. It will be a
cloudy, chilly, and breezy day otherwise. This upper low and
lingering forcing will keep a good deal of clouds over a big part of
the state with scattered to spotty showers over northern into
perhaps central Iowa Wednesday into Thursday with coverage
decreasing through this period. Conditions will remain cool with
highs in the 50s to low 60s on these days with warm conditions by
Friday. A shortwave trough will approach from the northwest on
Friday with shower and storm chances returning to at least western
Iowa by Friday night into Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 139 PM CDT Mon May 19 2025

Messy aviation period with low ceilings and impacts from showers
and storms leads to a medium confidence forecast. The highest
confidence in the forecast is the broad scale winds, which will
be quite blustery with gusts of 25 to 35 knots common. While
there are spotty showers this afternoon, much of the focus for
any prevailing SHRA/TSRA starts late this afternoon into
tonight. Thunder mentions - either prevailing TSRA or PROB30
groups - has been confined until 5 to 9z at the terminals with
just showers thereafter due to too low of confidence in any
thunder occurring. Lingering showers will wane over southern
Iowa Tuesday morning but low ceilings of mainly IFR will prevail
until the end of the period. Finally, low level wind shear is
possible tonight at MCW/ALO, but was borderline at this issuance
so kept out any mention.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, May 19, 6:21 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
721 AM CDT Mon May 19 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201230-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
721 AM CDT Mon May 19 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will linger this morning, with a few storms possibly
becoming severe with the main threat being gusty winds. This
afternoon and evening will see additional chances for showers and
storms, with the potential for severe weather over southwest and central
Iowa. The primary severe weather hazards are large hail, damaging
winds, and heavy rain, although a few tornadoes cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and storms will continue into Tuesday morning. Heavy rainfall
will be the primary concern for the day, as ponding and localized
flash flooding are possible mainly in urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

In the hours before

Special weather statement, May 19, 9:11 AM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1011 AM CDT Mon May 19 2025

IAZ006-007-016-017-025-026-036-191715-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Hamilton-
Including the cities of Forest City, Lake Mills, Northwood,
Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Eagle Grove, Clarion, Belmond, Hampton, and Webster City
1011 AM CDT Mon May 19 2025

...Gusty Winds Near and Behind Showers and Storms Over Parts of
North Central Iowa This Morning...

WHAT...Strong, gusty winds of 40 to 50 mph near and behind the
showers and storms as they move off to the northeast this morning.

WHERE...Portions of north central Iowa, including I-35 from the
Hamilton Story County line to the Minnesota border.

WHEN...Now until noon.

IMPACTS...Loose, unsecured objects such as trash cans and lawn furniture
may be blown around. High profile vehicles may be impacted by
these stronger winds, particularly on north south roads.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If outdoors, consider seeking
shelter inside a building.
Local storm report, May 19, 1:09 PM CST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
209 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     Non-Tstm Wnd Gst 2 WNW Gruver            43.41N 94.75W
05/19/2025  M53 MPH          Emmet              IA   Official NWS Obs

            ASOS at Estherville Airport. Emmet Co EMA
            also reported a few farm outbuildings and
            trees sustained damage.

&&

CAH

The radar

The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 high wind. Local standard time, as filed.

Hail, Clarke

When
May 19, 2:57 PM CST
Where
Clarke County, 1.25 mi WSW of Osceola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -93.800

Hail, Marion

When
May 19, 2:57 PM CST
Where
Marion County, 1.25 mi WSW of Knoxville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -93.140

Hail, Clarke

When
May 19, 3:06 PM CST
Where
Clarke County, 2.95 mi NNE of Leslie
Measured
1.75 in hail
Reported by
Public
Coordinates
40.970, -93.780

Delayed report, time estimated by radar.

Hail, Clarke

When
May 19, 3:06 PM CST
Where
Clarke County, 0.52 mi E of Osceola
Measured
2 in hail
Reported by
Public
Coordinates
41.030, -93.770

Report relayed by broadcast media. Delayed report, time estimated by radar.

Hail, Decatur

When
May 19, 3:08 PM CST
Where
Decatur County, 0.52 mi W of Grand River
Measured
2 in hail
Reported by
Public
Coordinates
40.820, -93.960

Report relayed by broadcast media. Delayed report, time estimated by radar.

Hail, Warren

When
May 19, 3:20 PM CST
Where
Warren County, 1.04 mi W of New Virginia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Hail, Polk

When
May 19, 3:30 PM CST
Where
Polk County, 1.48 mi SSW of (Dsm)des Moines Intl
Measured
1 in hail
Reported by
Public
Coordinates
41.510, -93.680

Delayed report, time estimated by radar.

Hail, Polk

When
May 19, 3:32 PM CST
Where
Polk County, 1.73 mi NE of Commerce
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -93.750

Report via mping.

Hail, Polk

When
May 19, 3:36 PM CST
Where
Polk County, Des Moines
Measured
0.75 in hail
Reported by
Public
Coordinates
41.600, -93.620

Report via mping.

Hail, Polk

When
May 19, 3:47 PM CST
Where
Polk County, 1.24 mi SE of Altoona
Measured
0.88 in hail
Reported by
Public
Coordinates
41.640, -93.450

Hail, Polk

When
May 19, 3:48 PM CST
Where
Polk County, 1.47 mi NNW of Oralabor
Measured
0.75 in hail
Reported by
Public
Coordinates
41.750, -93.640

Report via mping.

Hail, Polk

When
May 19, 3:53 PM CST
Where
Polk County, 1.48 mi SSE of Bondurant
Measured
1 in hail
Reported by
Public
Coordinates
41.680, -93.460

Report relayed by broadcast media. Delayed report, time estimated by radar.

Hail, Story

When
May 19, 4:00 PM CST
Where
Story County, 0.69 mi N of Maxwell
Measured
1 in hail
Reported by
Public
Coordinates
41.890, -93.400

Mostly small hail with a few stones up to quarter sized.

Hail, Story

When
May 19, 4:05 PM CST
Where
Story County, Nevada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -93.450

Delayed report, time estimated by radar.

Hail, Story

When
May 19, 4:22 PM CST
Where
Story County, 1.24 mi SE of Zearing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.160, -93.280

Pea to nickel sized hail with a few stones up to quarter sized.

High Wind, Dallas

When
May 19, 8:00 PM CST to 8:05 PM CST
Where
Dallas forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Two personal weather stations recorded gusts of 59 to 66 mph on the edge of a stratiform rain area.

High Wind, Boone

When
May 19, 8:16 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

A personal weather station recorded a gust of 58 mph on the edge of a stratiform rain area.

High Wind, Hamilton

When
May 19, 8:34 PM CST to 8:38 PM CST
Where
Hamilton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Three personal weather stations recorded gusts of 59 to 66 mph on the edge of a stratiform rain area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253685, 1253686, 1253687, 1253689, 1253688, 1253690, 1253691, 1253692, 1253693, 1253694, 1253695, 1253696, 1253697, 1253698, 1253699, 1253861, 1253862, 1253863.